Medline ® Abstract for Reference 30
of 'Tricyclic antidepressant poisoning'
Terminal 40-ms frontal plane QRS axis as a marker for tricyclic antidepressant overdose.
Wolfe TR, Caravati EM, Rollins DE
Ann Emerg Med. 1989;18(4):348.
Tricyclic antidepressant (TCA) poisoning has been reported to cause a right-axis deviation of 130 degrees to 270 degrees in the terminal 40-ms frontal plane QRS axis (T40-ms axis) of the ECG. This retrospective cohort study was designed to determine if the T40-ms axis could discriminate TCA-toxic patients from other overdose patients and whether a correlation exists between TCA plasma concentration and T40-ms axis rotation. Only symptomatic overdose patients with plasma and urine drug screens and an ECG obtained within two hours of each other were included in the study. Patients were divided into two groups: TCA overdose patients (TCA OD, n = 48) and nonTCA overdose patients (nonTCA OD, n = 30). The mean T40-ms axis was significantly more rightward in the TCA OD group compared with the nonTCA OD group (179 +/- 74 vs 86 +/- 87, P less than .001). A TCA OD patient was 8.6 times more likely to have a T40-ms axis of more than 120 degrees than was a nonTCA OD patient (odds ratio, 8.6; 95% confidence interval, 2.7 to 29.1). Eight of the TCA poisoned patients (17%) did not demonstrate a T40-ms axis between 120 degrees and 270 degrees. Receiver operating characteristics demonstrated that the T40-ms axis was a better indicator of TCA toxicity than the QRS interval (P less than .05). A T40-ms axis of 120 degrees or more was 83% sensitive and 63% specific for TCA overdose. A correlation between plasma TCA concentration and T40-ms axis deviation was not found (r = .04).(ABSTRACT TRUNCATED AT 250 WORDS)
Division of Emergency Medicine, University of Utah School of Medicine, Salt Lake City.